Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 20, NWS Blacksburg, VA

December 25, 2006Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 25, 2006, 11:02 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Dec 25, 2006, 12:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2006, 11:02 AM EST (16:02 UTC)
In effect from
Dec 25, 2006, 12:00 PM EST
Expired
Dec 25, 2006, 6:00 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 251602
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EST MON DEC 25 2006

...STRONG WINDS ACROSS THE HIGHER TERRAIN...

.LOW PRESSURE STRENGTHENING ACROSS THE TENNESSEE VALLEY THIS
AFTERNOON WILL BRING STRONG SOUTHEAST WINDS INTO THE HIGH COUNTRY
THIS AFTERNOON. WIND GUSTS TO 50 MPH CAN BE EXPECTED AT THE HIGHER
TERRAIN...ESPECIALLY NEAR THE TENNESSEE BORDER. WITH A MOIST
GROUND...THESE WINDS COULD BRING DOWN SMALL TREES AND LARGER DEAD
TREES. THIS MAY RESULT IN SCATTERED POWER OUTAGES.

NCZ001-018-252300-
/O.NEW.KRNK.WI.Y.0020.061225T1700Z-061225T2300Z/
ASHE-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE
1102 AM EST MON DEC 25 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

WINDS GUSTING AS HIGH AS 50 MPH CAN BE EXPECTED ACROSS THE HIGHER
TERRAIN THIS AFTERNOON...AND ESPECIALLY ALONG THE RIDGES CLOSE TO
THE TENNESSEE BORDER.

WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS71 KRNK 251734
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EST MON DEC 25 2006

...STRONG WINDS ACROSS THE HIGHER TERRAIN...

.LOW PRESSURE STRENGTHENING ACROSS THE TENNESSEE VALLEY THIS
AFTERNOON WILL BRING STRONG SOUTHEAST WINDS TO THE HIGHER TERRAIN
THIS AFTERNOON. WIND GUSTS FROM 45 TO 55 MPH CAN BE EXPECTED AT THE
TIMES. WITH A MOIST GROUND...THESE WINDS CAN BRING DOWN TREES.
THIS MAY RESULT IN SCATTERED POWER OUTAGES.

VAZ007-009-015-WVZ042-252300-
/O.EXA.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
BLUEFIELD
1234 PM EST MON DEC 25 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

WINDS GUSTING AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE HIGHER
TERRAIN THIS AFTERNOON. DUE TO THE WET GROUND...THIS CAN DOWN TREES
AND CAUSE POWER OUTAGES.

WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NCZ001-018-252300-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/
ASHE-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE
1234 PM EST MON DEC 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

WINDS GUSTING AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE HIGHER
TERRAIN THIS AFTERNOON...AND ESPECIALLY ALONG THE RIDGES CLOSE TO
THE TENNESSEE BORDER. DUE TO THE WET GROUND...THIS CAN DOWN TREES
AND CAUSE POWER OUTAGES.

WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

05
000 
WWUS71 KRNK 252251
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EST MON DEC 25 2006

...STRONGER WINDS HAVE MOVED OUT OF THE AREA...

.A LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHWARD INTO THE LOWER OHIO
VALLEY THIS EVENING...AND STRONG SOUTH WINDS HAVE MOVED NORTH AND
EAST OF THE AREA.

NCZ001-018-VAZ007-009-015-WVZ042-260000-
/O.EXP.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...BLUEFIELD
551 PM EST MON DEC 25 2006

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS AFTERNOON...

THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM EST THIS
AFTERNOON.

WINDS HAVE DIMINISHED RAPIDLY ACROSS THE ADVISORY AREA AND ARE
WELL BELOW ADVISORY LEVELS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:25 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 25, 9:25 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EST MON DEC 25 2006

SHORT TERM /REST OF TODAY/...

WILL HAVE UPDATE OUT SOON TO REMOVE THE MENTION OF SLEET MIXED WITH
THE RAIN THIS MORNING. ALSO HAVE MADE MINOR TWEAKS TO BETTER
REFLECT THE RECENT TEMPERATURE...DEW POINT AND WIND
SPEED/DIRECTION TRENDS. REMAINDER OF THE FORECAST FOR TODAY STILL
LOOKS ON TRACK.

&&

.PREV DISCUSSION...
/ISSUED 630 AM EST MON DEC 25 2006/

AVIATION /11Z-06Z/...

RAIN NOW MOVING ACROSS A VAST PART OF THE REGION WITH CEILINGS
QUICKLY TRENDING TO MVFR LEVELS OR LOWER WITHIN 2 TO 3 HOURS AFTER
THE ONSET OF THE RAIN. EASTERLY WINDS ARE PICKING UP AS WELL WITH
1O TO 15 KTS WITH GUSTS NEAR 20 COMMON IN THE MOUNTAINS CURRENTLY.
THROUGH AT LEAST THE EARLY AFTERNOON LOW CEILINGS WITH STEADY
LIGHT TO MODERATE RAIN WILL BE RULE IN MOST LOCATIONS. A DRY SLOT
WILL TRY TO MAKE IT INTO THE SOUTHWEST PART REGION HELPING TO
REMOVE ALL BUT THE LOWEST LEVELS OF THE MOISTURE...SO A SWITCH
DRIZZLE AND A SLIGHTLY HIGHER CEILINGS ARE EXPECTED.

TONIGHT EASTERLY FLOW WILL CONTINUE IN ADVANCE OF AN APPROACHING
COLD FRONT. IT WILL BE AT THIS TIME WHERE WE COULD SEE A 3 TO 5
HOUR WINDOW WITH DENSE FOG AND DRIZZLE WITH LIFR CEILINGS JUST IN
ADVANCE OF THE FRONT. EXPECTING A WIND SHIFT AROUND OR SLIGHTLY
AFTER MIDNIGHT IN THE WEST WITH CEILINGS AND VISIBILITIES
INCREASING RAPIDLY WITH AN INCREASE IN RAIN SHOWER COVERAGE.
IMPROVEMENT WILL COME IN THE EAST BUT WILL BE A LITTLE LATER.

PREV DISCUSSION...
/ISSUED 456 AM EST MON DEC 25 2006/

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

EXPANSIVE PRECIPITATION FIELD HEADING NORTHEAST INTO THE AREA IN
ADVANCE OF AN AREA OF LOW PRESSURE MOVING OUT OF THE GULF OF
MEXICO. MODEL ARE IN PRETTY GOOD AGREEMENT OF TRACKING THIS ALONG
ALONG THE WESTERN FLANKS OF THE SPINE OF THE APPALACHIANS THROUGH
TONIGHT BEFORE THEN TRACKING INTO EASTERN PENNSYLVANIA BY MID-DAY
TUESDAY.

FOR TODAY A GOOD SWATH OF RAIN SHOULD IMPACT THE AREA FOR A WET
CHRISTMAS. PREFERRING THE WARMER GFS SOLUTION OVER THE NAM
REGARDING THE LOW LEVEL T/TD PROFILE IN THE BUFKIT SOUNDINGS.
THESE SUGGEST A POSSIBLE VERY BRIEF PERIOD OF SLEET FOR A FEW
HOURS THIS MORNING AS THE FALLING RAIN BEGINS TO SATURATE THE
COLUMN TOWARDS THE WET BULB TEMPERATURES. AREAS FROM THE MOUNTAINS
OF NORTHWEST NORTH CAROLINA INTO THE NEW RIVER VALLEY OF VIRGINIA
AND THEN INTO THE GREENBRIER VALLEY OF WEST VIRGINIA MIGHT SEE A
HOUR OR TWO AT BEST OF PATCHY SLEET MIXED WITH THE RAIN. GIVEN ALL
SURFACE CONDITIONS ARE ABOVE FREEZING...NOT EXPECTING ANY
ACCUMULATION OF WHAT SLEET THERE MIGHT BE. ANTICIPATE ALL RAIN
EVERYWHERE BY 1000 AM.

BEST RAINFALL TODAY LOOKS TO BE OVER SOUTHSIDE VIRGINIA AND
NEIGHBORING COUNTIES OF NORTH CAROLINA WEST TO NEAR THE CREST OF
THE BLUE RIDGE. IN THIS REGION AN AVERAGE OF 0.75 TO 1.25 INCHES
OF RAIN LOOK PROMISING...WITH 0.50 TO 0.75 INCHES OF RAIN IN THE
MOUNTAINS.

THE DRY SLOT OF THE SYSTEM LOOKS TO PROGRESS INTO WESTERN PARTS OF
THE AREA BY THE AFTERNOON...SO EXPECTING PRECIPITATION TO TAPER
OFF FROM WEST TO EAST HEADING INTO THE EVENING WITH LINGERING
DRIZZLE. AS WE GET INTO LATER TONIGHT AND THE SYSTEM LIFTS NORTH
OF THE REGION COLD AIR ADVECTION WILL START TO KICK IN AS
NORTHWEST WINDS INCREASE IN SPEED. THIS WILL BE ENHANCED DURING
THE DAY TUESDAY AS 850 MB WINDS INCREASE TO AROUND 40 - 45 MPH.

RESIDUAL LOW LEVEL MOISTURE WILL TRANSITION FROM RAIN SHOWERS TO
SNOW SHOWERS IN THE SOUTHEAST WEST VIRGINIA MOUNTAINS SOUTH INTO
THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. THIS REGION MAY SEE 1
TO 2 INCHES OF SNOW ON AVERAGE WITH 3 TO 5 INCHES IN THE HIGHER
ELEVATIONS OF WESTERN GREENBRIER COUNTY.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...

NO CHANGES AT THIS TIME.

AVIATION /09Z-06Z/...

GULF SYSTEM TO BRING WIDE SPREAD RAIN INTO THE REGION STARTING VERY
EARLY MONDAY MORNING IN NW NC THEN SPREAD TO THE NE THROUGH THE AREA
BY MID MORNING. COULD SEE ONSET OF MIX PRECIPITATION IN MOUNTAIN
VALLEYS BUT FOR THE MOST PART...THIS SHOULD BE A LIQUID RAIN EVENT.
VFR CONDITIONS MAY MAINTAIN THROUGH SUNRISE THE QUICKLY DETERIORATE
THROUGH THE DAY. STRONG JET DYNAMICS WILL BRING MODERATE TO HEAVY
RAIN TO THE AREA FROM MID MORNING TO MID AFTERNOON. THE PIEDMONT
SECTIONS OF NC/VA LOOKS TO BEAR THE HEAVIER RAIN A LITTLE LONGER
THAN THE MOUNTAINS. EITHER WAY...VISIBILITIES COULD BE IFR DURING
THIS TIME. RAIN PULLS OUT OF THE AREA BY MONDAY EVENING. WITH THE
COLD FRONT STILL WEST OF THE AREA...IFR/LIFR VISIBILITIES POSSIBLE
DURING THE EVENING...ESPECIALLY IF WINDS DECOUPLE EARLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...DS
Hazardous weather outlook, Dec 25, 9:35 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST MON DEC 25 2006

WVZ045-261445-
GREENBRIER-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING
FROM 1 TO 3 INCHES ACROSS EASTERN GREENBRIER COUNTY WITH 3 TO 5
INCHES POSSIBLE IN THE WESTERN HIGHER TERRAIN. WINDS FROM THE
NORTHWEST GUSTING TO AROUND 30 MPH WILL ACCOMPANY THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY
NIGHT.

VAZ007-WVZ042-043-261445-
TAZEWELL-MERCER-SUMMERS-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING
FROM 2 TO 3 INCHES. NORTHWEST WINDS GUSTING TO AROUND 30 MPH WILL
ACCOMPANY THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY
NIGHT.

VAZ010-011-019-020-WVZ044-261445-
BLAND-GILES-ALLEGHANY VA-BATH-MONROE-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING
FROM 1 TO 2 INCHES. NORTHWEST WINDS GUSTING TO AROUND 35 MPH WILL
ACCOMPANY THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY
NIGHT.

NCZ001-018-VAZ009-015-261445-
ASHE-WATAUGA-SMYTH-GRAYSON-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING
FROM 1 TO 3 INCHES. WINDS GUSTING TO AROUND 40 MPH WILL ACCOMPANY
THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY
NIGHT.

NCZ002-VAZ012>014-016>018-261445-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY INTO TUESDAY NIGHT NORTHWEST WINDS WILL GUST TO AROUND 35
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-261445-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
935 AM EST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

RAINFALL TODAY ACROSS THE REGION WILL AVERAGE BETWEEN 0.75 AND
1.50 INCHES. GIVEN RECENT SOAKING RAINS...THIS AMOUNT OF RAIN MAY
HELP BRING SOME SMALL CREEKS AND STREAMS TO NEAR BANKFUL LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXECUTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DS

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Wind Advisories in West Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.